Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Includes Expert Content
Heavy Bleeding and NuvaRing
MRoquo7913 posted:
I'm 29 years old, healthy non smoker. I'm on my 4th month using NuvaRing. Generally once I insert new ring, my period stops. However this time it's continued for another 3 days at this point and it's VERY heavy and clotting. Should I contact Dr or is this normal?
Jane Harrison Hohner, RN, RNP responded:
Dear MRoquo: Some POSSIBLE causes for your increased flow during the first week of this month's NuvaRing might include:

1. Undetected pregnancy--I would really doubt this, but in the interest of completeness, a sensitive pregnancy test can be done. If the test is negative (which I would hope and expect) then my best GUESS is as follows.

2. Poor cycle control--When a woman uses hormonal birth control it can make the lining of the uterus more unstable--so it is easier to have some of it begin to shed. Sometimes the lining is less stable because the hormones make the lining much thinner (actually this is good as a thin lining is a healthy lining). Sometimes the lining is unstable because the hormones can make parts of the lining out of synch.

In your specific case it is less common for poor cycle control (also known as breakthrough bleeding/BTB) to suddenly start after four months of successful use. Typically it is worse in the initial few months of use or, in the case of a too thin lining, after years of use.

3. Undetected chlamydia infection--Both chlamydia and gonorrhea create an inflamed uterine lining. This infection/inflammation make the lining unstable leading to BTB.

Bottom line, if this heavy flow persists or you develop increased frequency of BTB do contact your GYN or clinic. They could undertake any number of approaches including: watch & self monitor, change you off the Ring, or have you come in for an exam.

MRoquo7913 replied to Jane Harrison Hohner, RN, RNP's response:
Thank you for your response. The bleeding has slowed down although its still heavier compared to my normal period. Another question, can Nuvari ng cause my legs to itch real bad? About my 2nd month my ankles started itching really bad, then it moved up my entire leg. I thought I had gotten into something in the woods but I read that Nuvaring can cause blood clots in legs. Thanks
Jane Harrison Hohner, RN, RNP replied to MRoquo7913's response:
Dear MRoquo: The signs and symptoms of a blood clot in the leg often include: swelling of the impacted leg, a site specific area of tenderness, often heat/redness over the specific area of the clot. Itching is not a typical feature of a DVT (deep vein thrombosis) of the leg.

Given that you have had this leg itching for the past two months, and that it seems to be spreading, I would really urge you to see your primary care MD or clinic. They can make the most correct diagnosis and prescribe the appropriate treatment. My best GUESS is that it is a dermatology problem as you suspected.


Helpful Tips

extended period
I have had a period for almost three weeks. The first week was normal with a lot of cramping. The second week was like when you are almost ... More
Was this Helpful?
53 of 103 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.